Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 11, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 21, 2019, 7:24 AM CDT for 5 counties in Iowa. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2019, 7:24 AM CDT (12:24 UTC)
- Expired
- Jun 21, 2019, 1:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Boone County, IA, Calhoun County, IA, Greene County, IA, Sac County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 7:30 AM CDT | FLASH FLOOD | 4 E Lake City, IA | CALHOUN COUNTY SHERIFF HAD A REPORT OF WATER OVER THE ROAD AT THE JUNCTION OF HWY 4 AND HWY 75 EAST OF LAKE CITY. |
| Jun 21, 10:10 AM CDT | FLASH FLOOD | 4 Nne Schaller, IA | LOCAL LAW ENFORCEMENT REPORTS ROAD CLOSURE DUE TO FLOODING NEAR THE INTERSECTION OF ESTER AVE AND 170TH STREET. |
| Jun 21, 11:52 AM CDT | HEAVY RAIN 4.8 | 3 S Lake City, IA | SHERIFF DEPUTY FROM CALHOUN COUNTY MEASURED 4.8 INCHES OF RAIN IN HIS RAIN GAUGE FROM THE STORMS THIS MORNING. LOCATION IS ESTIMATED, BUT REPORTED TO BE 3 MILES SOUTH OF LAKE CITY ALONG THE NORTH RACCOON RIVER. |
| Jun 21, 12:00 PM CDT | HEAVY RAIN 2.75 | Gowrie, IA | DELAYED REPORT. RAINFALL FROM THURSDAY NIGHT INTO FRIDAY MORNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -711 J/kg
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
761
WGUS53 KDMX 211224
FFWDMX
IAC015-025-073-161-187-211830-
/O.NEW.KDMX.FF.W.0011.190621T1224Z-190621T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
724 AM CDT Fri Jun 21 2019
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Greene County in west central Iowa...
Southern Webster County in central Iowa...
Sac County in west central Iowa...
Calhoun County in west central Iowa...
Western Boone County in central Iowa...
* Until 130 PM CDT Friday.
* At 722 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Three to up to 4 inches of rain
have already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Boone, Jefferson, Sac City, Rockwell City, Ogden, Lake City, Lake
View, Gowrie, Odebolt, Black Hawk Lake, South Twin Lake, Dayton,
Grand Junction, Wall Lake, Schaller, Scranton, Early, Churdan,
Farnhamville and Lohrville.
Additional rainfall amounts of a half inch to an inch will be
possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4256 9539 4256 9492 4237 9435 4221 9392
4191 9389 4203 9463 4221 9463 4221 9532
4247 9532 4248 9539
$$
Beerends1 follow-up statement
677
WGUS73 KDMX 211829
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
129 PM CDT Fri Jun 21 2019
IAC015-025-073-161-187-211838-
/O.EXP.KDMX.FF.W.0011.000000T0000Z-190621T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene IA-Webster IA-Sac IA-Calhoun IA-Boone IA-
129 PM CDT Fri Jun 21 2019
...THE FLASH FLOOD WARNING FOR GREENE...SOUTHERN WEBSTER...SAC...
CALHOUN AND WESTERN BOONE COUNTIES WILL EXPIRE AT 130 PM CDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 4256 9539 4256 9492 4237 9435 4221 9392
4191 9389 4203 9463 4221 9463 4221 9532
4247 9532 4248 9539
$$
ZoggWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 5:56 AM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 21, 5:56 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 556 AM CDT Fri Jun 21 2019 .DISCUSSION.../Today through Thursday/ Issued at 310 AM CDT Fri Jun 21 2019 MCS currently ongoing across south central Nebraska with additional activity developing further west as a 50+ kt low level jet(LLJ) continues to fuel the storms. The LLJ will shift further east this morning and will bring increasing instability to southwest Iowa and should help the MCS to maintain intensity as it reaches central and south central Iowa. Several of the CAM solutions are weakening the currently leading edge of the thunderstorms with the western new development overtaking the lead storms as it reaches the forecast area. Another area of storms may develop in advance of the MCS into central Iowa where increasing elevated instability along a stronger push of theta-e advection centered around 750 mb. These storms could develop a large hail threat given increasing instability and steepening lapse rates aloft. These storms should rapidly move east through the area this morning but could produce local rainfall amounts of 1-2 inches. Another concern that is being hinted at by the CAMs and fits the situation is the development of a wake low this morning with the most favored region being north of Highway 30. The threat for a broad area of easterly winds in excess of 50 kts will be the primary threat. Should the wake low develop, a High Wind Warning may be necessary. CAM solutions continue to suggest quick thunderstorm redevelopment this afternoon in central and south central Iowa. There seems to be a narrow window for this to occur before the elevated mixed layer(EML) intensifies and caps the region. Model raw precipitation chances look much too high later this afternoon and into the early evening with the EML in place. A more plausible scenario is increasing saturation below the EML that could lead to broad stratus development and possibly drizzle. For this reason, have also lowered high temperatures today with the low level saturation not allowing for much warming. Thus after this mornings convection, the severe weather threat is quite conditional. The LLJ cranks back up towards midnight and combined with the arrival of another impulse lifting through the southwest flow, may be sufficient for additional thunderstorm development. The EML intensifies once again late tonight into Saturday and may maintain much of the day and keep the area storm free. Do have chance pops in the forecast but that is to mainly capture and potential development late in the afternoon. A more likely scenario is redevelop again overnight as another strong short wave arrives along with the increasing LLJ. The primary upper level system will eject out of the intermountain west Sunday and Sunday night and will bring additional showers and thunderstorms to the state, possibly lingering into Monday morning. This activity could produce additional severe storms and locally heavy rainfall. The heaviest rainfall potential today through Sunday night is still projected over the southern half of Iowa where 1 to 3 inches of rain are possible with the usual locally higher amounts. Conditions for efficient rainfall rates are possible at times during the period with PWATs increasing to near 2 inches at times along with warm cloud depths over 12 kft. Therefore, despite the general rainfall amounts mentioned, a few areas with heavy rainfall rates could experience flash flooding and rises on local streams. Little chance beyond Monday. The biggest feature for the extending is the building upper ridge into the Central and Northern Plains which likely will bring more summer like heat to the state by the mid to late part of the week. High temperatures in the 90s certainly will be possible across portions of the state. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 552 AM CDT Fri Jun 21 2019 Thunderstorms will move across the area this morning. The storms may contain small hail and gusty winds. An area of stronger winds may develop on the backside of the storms near KMCW/KFOD by late morning. MVFR to local IFR cigs are expected as the storms depart. Additional redevelopment is possible near KDSM/KOTM late afternoon and evening. A few patches of fog and IFR/MVFR cigs will persist through much of the night. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous weather outlook, Jun 21, 3:49 AM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 349 AM CDT Fri Jun 21 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-220900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 349 AM CDT Fri Jun 21 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms will move across the area this morning. Quarter sized hail and damaging wind gusts in excess of 60 mph are possible. Additional storms are possible especially especially over southern Iowa late this afternoon and overnight with a few severe storms possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional rounds of storms are anticipated over the weekend mainly Saturday night into Monday. A few severe storms and locally heavy rainfall will be possible during the period. .SPOTTER INFORMATION STATEMENT... Spotter activation might be needed at times over the next several days.
In the hours before
Special weather statement, Jun 21, 5:21 AM CDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service Des Moines IA 521 AM CDT Fri Jun 21 2019 IAZ047-211045- Boone IA- 521 AM CDT Fri Jun 21 2019 ...NICKEL HAIL POSSIBLE... At 521 AM CDT, Doppler radar was tracking a strong thunderstorm near Perry, moving north at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Boone, Ogden, Woodward, Boone Speedway, Boxholm, Pilot Mound, Fraser, Beaver, Berkley, Boone Municipal Airport and Ledges State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for central Iowa. LAT...LON 4221 9416 4221 9377 4186 9388 4186 9416 TIME...MOT...LOC 1021Z 187DEG 20KT 4191 9403 Beerends
Special weather statement, Jun 21, 5:50 AM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
550 AM CDT Fri Jun 21 2019
IAZ035-036-047-211145-
Hamilton IA-Boone IA-Webster IA-
550 AM CDT Fri Jun 21 2019
...NICKEL HAIL POSSIBLE...
At 549 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ogden, or 10 miles west of Boone, moving north at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Ogden, Dayton, Stratford, Harcourt, Boxholm, Pilot Mound, Fraser,
Beaver and Berkley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4227 9418 4226 9386 4191 9396 4193 9417
4221 9416 4221 9418
TIME...MOT...LOC 1049Z 186DEG 17KT 4201 9407
BeerendsSpecial weather statement, Jun 21, 6:38 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
638 AM CDT Fri Jun 21 2019
IAZ059-060-072-073-211230-
Polk IA-Madison IA-Dallas IA-Warren IA-
638 AM CDT Fri Jun 21 2019
...NICKEL HAIL POSSIBLE...
At 638 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Panora to 6 miles northwest of Lakeside Casino.
Movement was northeast at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
West Des Moines, Urbandale, Johnston, Clive, Waukee, Norwalk, Grimes,
Perry, Winterset, Adel, Dallas Center, Earlham, Granger, De Soto,
Woodward, Van Meter, Jordan Creek Town Center, Valley West Mall,
Avenue Of The Saints Event Center and Redfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central, central and west central Iowa.
LAT...LON 4116 9401 4145 9424 4160 9424 4160 9428
4181 9428 4186 9423 4186 9395 4180 9379
4131 9365 4116 9379
TIME...MOT...LOC 1138Z 210DEG 28KT 4169 9436 4110 9388
BeerendsSpecial weather statement, Jun 21, 6:47 AM CDT, 37 minutes before
Special Weather Statement National Weather Service Des Moines IA 647 AM CDT Fri Jun 21 2019 IAZ082-083-093-094-211230- Clarke IA-Ringgold IA-Union IA-Decatur IA- 647 AM CDT Fri Jun 21 2019 ...GUSTY WINDS AND SMALL HAIL POSSIBLE... At 646 AM CDT, Doppler radar was tracking a strong thunderstorm near Sun Valley Lake, or 16 miles southwest of Osceola, moving east at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Osceola, Leon, Lamoni, Sun Valley Lake, Lakeside Casino, Murray, Lorimor, Kellerton, Grand River, Van Wert, Garden Grove, Davis City, Woodburn, Decatur City, Weldon, Thayer, Pleasanton, Ellston, Beaconsfield and Le Roy. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for south central Iowa. LAT...LON 4058 9421 4116 9405 4116 9356 4059 9356 TIME...MOT...LOC 1146Z 266DEG 32KT 4090 9403 Beerends
Local storm report, Jun 21, 6:54 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 AM CDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM HAIL 2 W MURRAY 41.05N 93.98W
06/21/2019 M0.70 INCH CLARKE IA TRAINED SPOTTER
VERY BRIEF HEAVY RAINFALL FOLLOWED 15 TO 20
SECONDS OF MAINLY DIME SIZED HAIL WITH A FEW
QUARTER SIZED HAILSTONES.
&&
FABSpecial weather statement, Jun 21, 7:05 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Des Moines IA
705 AM CDT Fri Jun 21 2019
IAZ047-048-059>061-073-074-211300-
Story IA-Boone IA-Marion IA-Jasper IA-Polk IA-Dallas IA-Warren IA-
705 AM CDT Fri Jun 21 2019
...GUSTY WINDS 40 to 50 MPH AND SMALL HAIL POSSIBLE...
At 704 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Perry to near Waukee to 8 miles south of
Avenue Of The Saints Event Center. Movement was northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Des Moines, Ames, West Des Moines, Ankeny, Urbandale, Johnston,
Clive, Indianola, Altoona, Waukee, Boone, Norwalk, Pleasant Hill,
Grimes, Perry, Nevada, Adel, Windsor Heights, Carlisle and Bondurant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central and central Iowa.
LAT...LON 4116 9379 4151 9379 4150 9390 4190 9416
4216 9365 4186 9330 4116 9317
TIME...MOT...LOC 1204Z 237DEG 30KT 4188 9408 4156 9386 4118 9374
BeerendsThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 28 min |
| Jun 21, 4:14 AM CDT | Special Weather Statement | DMX | Carroll | 31 min |
| Jun 21, 4:17 AM CDT | Special Weather Statement | DMX | Dallas | 28 min |
| Jun 21, 4:37 AM CDT | Special Weather Statement | DMX | Sac | 23 min |
| Jun 21, 4:46 AM CDT | Severe Thunderstorm Warning | DMX | Monroe | 44 min |
| Jun 21, 5:18 AM CDT | Special Weather Statement | DMX | Adair, Adams, Cass, Taylor | 57 min |
| Jun 21, 5:21 AM CDT | Special Weather Statement | DMX | Boone | 24 min |
| Jun 21, 5:50 AM CDT | Special Weather Statement | DMX | Boone | 55 min |
| Jun 21, 6:38 AM CDT | Special Weather Statement | DMX | Dallas, Madison | 52 min |
| Jun 21, 6:47 AM CDT | Special Weather Statement | DMX | Clarke, Decatur | 43 min |
| Jun 21, 7:05 AM CDT | Special Weather Statement | DMX | Polk, Warren | 55 min |
| Jun 21, 8:32 AM CDT | Special Weather Statement | DMX | Adams, Taylor | 58 min |
| Jun 21, 8:54 AM CDT | Special Weather Statement | DMX | Clarke, Decatur, Madison, Ringgold, Union | 66 min |
| Jun 21, 10:22 AM CDT | River Flood Watch | DMX | Polk | 10 hr |
| Jun 21, 10:22 AM CDT | River Flood Watch | DMX | Dallas, Greene | 43 hr |
| Jun 21, 10:24 AM CDT | River Flood Warning | DMX | Polk | 5 days |
| Jun 21, 3:37 PM CDT | Flash Flood Watch | DMX | Appanoose, Davis, Decatur, Ringgold, Taylor, Wayne | 15 hr |
Nearby
Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.